| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Zyban Reaction
November 2001

Q. I have been taking Zyban for almost a month now and it is working great for me. About 1 week ago I started getting what appears to be hives or some sort of allergic reaction, but no breathing problems, just red itchy skin. I have been taking Benadryl and it takes care of it. Could this be from the Zyban? Is it possible to take Zyban for 3 weeks with no problems and then suddenly get an allergic reaction? I do not want to stop taking it because I don't want to start smoking again.

A. You may well be having an allergic reaction to Zyban as it is relatively new to your system. Such a reaction often does occur after taking a medicine for a week or more, as commonly occurs with antibiotics. The only way to know would be to stop the medicine, and see if the rash clears. Since the product is working well for you, your doctor might even give it a try again after the rash resolves on the chance that the reaction was due to something else. Definitely consult your doctor before trying this.

And don't forget the nicotine gum or patch which are helpful to many smokers if you do not tolerate the Zyban!

http://165.112.78.61/DrugPages/Nicotine.html

http://www.fda.gov/fdac/features/1997/797_smoke.html

Disclaimer Back to Ask the Medical Experts